Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Vanishing of modular forms at infinity


Authors: Scott Ahlgren, Nadia Masri and Jeremy Rouse
Journal: Proc. Amer. Math. Soc. 137 (2009), 1205-1214
MSC (2000): Primary 11F11, 11F33, 14H55
Published electronically: November 21, 2008
MathSciNet review: 2465641
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give upper bounds for the maximal order of vanishing at $ \infty$ of a modular form or cusp form of weight $ k$ on $ \Gamma_0(Np)$ when $ p\nmid N$ is prime. The results improve the upper bound given by the classical valence formula and the bound (in characteristic $ p$) given by a theorem of Sturm. In many cases the bounds are sharp. As a corollary, we obtain a necessary condition for the existence of a non-zero form $ f\in S_2(\Gamma_0(Np))$ with $ \operatorname{ord} _\infty(f)$ larger than the genus of $ X_0(Np)$. In particular, this gives a (non-geometric) proof of a theorem of Ogg, which asserts that $ \infty$ is not a Weierstrass point on $ X_0(Np)$ if $ p\nmid N$ and $ X_0(N)$ has genus zero.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11F11, 11F33, 14H55

Retrieve articles in all journals with MSC (2000): 11F11, 11F33, 14H55


Additional Information

Scott Ahlgren
Affiliation: Department of Mathematics, University of Illinois, Urbana, Illinois 61801
Email: ahlgren@math.uiuc.edu

Nadia Masri
Affiliation: Department of Mathematics, University of Illinois, Urbana, Illinois 61801
Email: nmasri@math.uiuc.edu

Jeremy Rouse
Affiliation: Department of Mathematics, University of Illinois, Urbana, Illinois 61801
Email: jarouse@math.uiuc.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-08-09768-2
PII: S 0002-9939(08)09768-2
Received by editor(s): April 9, 2008
Published electronically: November 21, 2008
Additional Notes: The first author thanks the National Science Foundation for its support through grant DMS 01-34577.
Communicated by: Wen-Ching Winnie Li
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.